Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 367, NWS Fort Worth, TX

August 21, 2003Cooke County, Grayson County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Aug 21, 2003, 6:53 PM CDT for Cooke County, Grayson County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2003, 6:53 PM CDT (23:53 UTC)
Expired
Aug 21, 2003, 7:30 PM CDT
In force
37 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

Counties Cooke County, TX, Grayson County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 124 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2003-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1470 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2003-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1470 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1270 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 212353
SVRFTW
TXC097-181-220030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
652 PM CDT THU AUG 21 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN COOKE COUNTY IN NORTH CENTRAL TEXAS
  WESTERN GRAYSON COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 730 PM CDT

* AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM OVER WHITESBORO...MOVING WEST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE CALLISBURG AND GAINESVILLE.

MOTORISTS TRAVELING ON HIGHWAY 82 BETWEEN WHITESBURG AND 
GAINESVILLE SHOULD EXERCISE EXTRA CAUTION.

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY. FOR
YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM PASSES.

LAT...LON 3367 9719 3346 9719 3346 9681 3384 9681
          3384 9695 3372 9709

$$

ROBBINS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 6:12 PM CDT, 41 minutes earlier.

Area forecast discussion, Aug 21, 6:12 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
612 PM CDT THU AUG 21 2003

.AVIATION DISCUSSION...
VFR. NO CONCERNS.

SHRA AND WEAKENING TSRA TO THE EAST AND SOUTH OF DFW...FTW...DAL...
ASSOCIATED WITH WEAK CONVERGENCE AND NO CAP. TSRA OUTFLOW CURRENTLY
APPROACHING DAL FROM THE EAST IS ENERGIZING THE CUMULUS FIELD OVER
EASTERN DALLAS COUNTY A TOUCH IN MY LATEST VISIBLE SATELLITE IMAGE.
WITH OUTFLOW APPROACHING...CANNOT RULE OUT A VCTS AT DAL. LOW LEVEL
CONVERGENCE APPEARS LIMITED WITH SE WINDS...AND THE OUTFLOW APPEARS
TO BE SLOWING...SO I AM BANKING ON NO TSRA AT DFW/FTW.

ANY ISOLD TSRA IN THE TRACON SHLD DIE OFF BY ARND 02Z WITH LOSS OF
HEATING. WINDS WILL GO LGT OVERNIGHT...WITH LGT EAST WINDS
DEVELOPING WITH MIXING BY 18Z FRI AS A GULF UPPER LOW MOVES INTO
SOUTH TEXAS.

.PUBLIC DISCUSSION...315 PM
IR SATELLITE IMAGERY THIS AFTERNOON HAS BEEN SHOWING AN INCREASE IN
CONVECTIVE ACTIVITY FROM SOUTHEAST MISSOURI...THROUGH ARKANSAS...AND
INTO SOUTHEAST TEXAS. THIS ACTIVITY IS LIKELY DEVELOPING IN AREA OF
SLIGHTLY COOLER MID LEVEL TEMPS/ENHANCED INSTABILITY ASSOCIATED WITH
A WEAK INVERTED MID-LEVEL TROUGH ACROSS MISSISSIPPI. SHORT RANGE
GUIDANCE FROM THE ETA/GFS DOES ADVERTISE SOME PRECIP WORKING INTO
CWFA FROM THE EAST OVERNIGHT...AND WILL ADD POPS TO FORECAST AS A
RESULT. LOW CHANCE POPS WARRANTED IN THE FAR EAST...TAPERED TO
SLIGHT CHANCE ALONG I-35 CORRIDOR...AND DRY IN THE WEST. THIS SEEMS
REASONABLE...GIVEN DEEPER MOISTURE ANALYZED IN MORNING RAOB DATA
ACROSS THE EAST /850 MB DEWPOINTS 13-15 C AND 700 MB DEWPOINTS 3-5
C/. WITH DEEP EASTERLY FLOW AND PROSPECTS OF RAIN INCREASING
OVERNIGHT...WILL LET THE CURRENT HEAT ADVISORY EXPIRE ON SCHEDULE
THIS EVENING.

THROUGH END OF THE WEEKEND...SLIGHT CHANCE/LOW CHANCE POPS APPEAR
WARRANTED FOR MOST PERIODS. UPPER RIDGE WILL BASICALLY RELOCATE TO
THE CENTRAL PLAINS DURING THE FRIDAY-SUNDAY PERIOD...LEAVING NORTH
TEXAS ON SOUTHERN EDGE OF HIGHER MID-LEVEL HEIGHTS. THUS...WILL GO
WITH SLIGHTLY HIGHER POPS/SLIGHTLY COOLER AFTERNOON MAX TEMPS IN
SOUTHERN HALF OF CWFA...AS COOLER MID-LEVEL TEMPS WILL LIKELY
COINCIDE WITH SEABREEZE ACTIVITY ACROSS THIS AREA. ONLY SLIGHT
CHANCE POPS NEEDED FOR THE NORTH...WITH TEMPERATURES REMAINING VERY
WARM. MID-LEVEL WINDS SHOULD REMAIN WEAK THROUGH THE WEEKEND...SO
EXPECT MOST CONVECTION TO BE DIURNALLY DRIVEN...AND ENDING BY LATE
EVENING.

TEMPERATURES ACROSS NORTH TEXAS SHOULD COOL EVEN FURTHER NEXT
WEEK...AS RIDGE OVER THE CENTRAL PLAINS BECOMES SHEARED BY STRONG
JET MOVING ACROSS CANADA. MID-LEVEL HEIGHTS WILL SLOWLY DROP THROUGH
THE WEEK...LEADING TO LOWER/MID 90S BY END OF FORECAST PERIOD. THE
GFS PAINTS A WET PICTURE ACROSS NORTH TEXAS...BUT IS LIKELY
SUFFERING FROM CONVECTIVE FEEDBACK. ONLY SLIGHT POPS WARRANTED...
WITH LACK OF ORGANIZED FORCING.

.FWD...NONE.

65/DD
Hazardous weather outlook, Aug 21, 4:50 PM CDT, 2 hours 3 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-221100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
450 PM CDT THU AUG 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING
ACROSS ALL BUT THE NORTHWEST SECTIONS OF NORTH TEXAS. ANY STORMS
THAT FORM WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN AND
OCCASIONAL CLOUD TO GROUND LIGHTNING.

THERE IS A CHANCE OF THUNDERSTORMS OVERNIGHT ALONG AND EAST OF THE
I-35 CORRIDOR....AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM THE
EAST. THE MAIN WEATHER THREATS ASSOCIATED WITH ANY STORMS THAT
DEVELOP OVERNIGHT WILL BE CLOUD TO GROUND LIGHTNING...AND BRIEF
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE AT LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
THROUGH THE PERIOD. AT THIS TIME...THE SEVERE WEATHER THREAT LOOKS
LIMITED DUE TO WEAK WIND SHEAR ALOFT. HOWEVER...AN ISOLATED SEVERE
STORM CAN NOT BE RULED OUT DUE TO MODERATE INSTABILITY OVER THE
REGION.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.